Next Article in Journal
The Mutation Glu151Asp in the B-Component of the Bacillus cereus Non-Hemolytic Enterotoxin (Nhe) Leads to a Diverging Reactivity in Antibody-Based Detection Systems
Previous Article in Journal
Studies on the Bioavailability of Deoxynivalenol (DON) and DON Sulfonate (DONS) 1, 2, and 3 in Pigs Fed with Sodium Sulfite-Treated DON-Contaminated Maize
Article Menu

Export Article

Open AccessArticle
Toxins 2015, 7(11), 4645-4654; doi:10.3390/toxins7114645

Questionnaire about the Adverse Events and Side Effects Following Botulinum Toxin A Treatment in Patients with Cerebral Palsy

Department of Hand and Plastic Surgery, University Hospital of Northern Sweden, 90 185 Umea, Sweden
These authors contributed equally to this work.
*
Author to whom correspondence should be addressed.
Academic Editor: Holger Barth
Received: 15 September 2015 / Revised: 23 October 2015 / Accepted: 2 November 2015 / Published: 6 November 2015
(This article belongs to the Section Bacterial Toxins)
View Full-Text   |   Download PDF [203 KB, uploaded 6 November 2015]   |  

Abstract

Botulinum toxin A (BoNT-A) injections for treatment of spasticity in patients with cerebral palsy (CP) have been used for about two decades. The treatment is considered safe but a low frequency of adverse events (AE) has been reported. A good method to report AEs is necessary to verify the safety of the treatment. We decided to use an active surveillance of treatment-induced harm using a questionnaire we created. We studied the incidence of reported AEs and side effects in patients with CP treated with BoNT-A. We investigated the relationship between the incidence of AEs or side effects and gender, age, weight, total dose, dose per body weight, Gross Motor Function Classification System (GMFCS) and number of treated body parts. Seventy-four patients with CP participated in our study. In 54 (51%) of 105 BoNT-A treatments performed in 45 (61%) patients, there were 95 AEs and side effects reported, out of which 50 were generalized and/or focal distant. Severe AEs occurred in three patients (4%), and their BoNT-A treatment was discontinued. Consecutive collection of the AE and side-effect incidence using our questionnaire can increase the safety of BoNT-A treatment in patients with CP. View Full-Text
Keywords: botulinum toxin type A; cerebral palsy; safety; adverse events; muscle spasticity botulinum toxin type A; cerebral palsy; safety; adverse events; muscle spasticity
Figures

Figure 1

This is an open access article distributed under the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. (CC BY 4.0).

Scifeed alert for new publications

Never miss any articles matching your research from any publisher
  • Get alerts for new papers matching your research
  • Find out the new papers from selected authors
  • Updated daily for 49'000+ journals and 6000+ publishers
  • Define your Scifeed now

SciFeed Share & Cite This Article

MDPI and ACS Style

Blaszczyk, I.; Foumani, N.P.; Ljungberg, C.; Wiberg, M. Questionnaire about the Adverse Events and Side Effects Following Botulinum Toxin A Treatment in Patients with Cerebral Palsy. Toxins 2015, 7, 4645-4654.

Show more citation formats Show less citations formats

Related Articles

Article Metrics

Article Access Statistics

1

Comments

[Return to top]
Toxins EISSN 2072-6651 Published by MDPI AG, Basel, Switzerland RSS E-Mail Table of Contents Alert
Back to Top